New Mexico, 2004Flash Flooding in New Mexico, September 26 to 27, 2004
September 26 to 27, 2004 · NWS MAF · 6 events in 2 counties and zones
In summary, flash flooding became widespread across southeastern New Mexico on Sunday the 26th and persisted into Monday the 27th. Doppler radar estimated three day rainfall totals exceeding eleven inches across portions of Lea County by late Monday.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In summary, flash flooding became widespread across southeastern New Mexico on Sunday the 26th and persisted into Monday the 27th. Doppler radar estimated three day rainfall totals exceeding eleven inches across portions of Lea County by late Monday. The excessive rainfall caused flash flooding that inundated many area roadways. Motorists became stranded by flood waters in both Eddy and Lea Counties Sunday. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 25, 1:04 PM MST, 13 hours 26 minutes earlier.
Area forecast discussion, Sep 25, 1:04 PM MST, 13 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
304 PM CDT SAT SEP 25 2004
.SHORT TERM...
FIRST ROUND OF CONVECTION MOVING EAST/NORTHEAST THROUGH THE WESTERN
LOW ROLLING PLAINS AND EASTERN PERMIAN BASIN...AND PUTTING DOWN
RAINFALL AMOUNTS GENERALLY BETWEEN ONE QUARTER AND ONE HALF INCH PER
HOUR WITH ISOLATED AMOUNTS NEAR ONE AND HALF INCHES PER HOUR.
MEANWHILE...THE NEXT ROUND OF SHRA/TSRA IS MOVING INTO AREAS BETWEEN
THE GUADALUPE AND DAVIS MOUNTAINS. THESE AREAS RECEIVING THE LION/S
SHARE OF INSOLATION TODAY...SO WE COULD SEE MARGINALLY SEVERE TSRA
THERE LATER THIS AFTERNOON.
UPPER LEVEL POSITIVELY TILTED UPPER TROUGH CONTINUES TO DIG SLOWLY
SOUTH OVER NEW MEXICO THIS AFTERNOON. WATER VAPOR IMAGERY SHOWING
ENHANCEMENT OVER MEXICO INDICATING SOME OF THE SHORTWAVES POISED TO
MOVE OVER THE CWA. FLOW ALOFT WILL BECOME MORE SOUTHERLY AS THE
UPPER TROUGH APPROACHES. THEREFORE...EXPECT THE NEXT COUPLE OF
ROUNDS OF CONVECTION TO AFFECT MAINLY THE WESTERN HALF OF THE CWA.
CONSIDERING THE CONTINUATION OF EASTERLY LOW LEVEL UPSLOPE FLOW...
PRECIPITABLE WATER VALUES NEAR OR OVER AN INCH...AND MID LEVEL LIFT
ASSOCIATED WITH THE PARADE OF SHORTWAVE TROUGHS WILL LEAVE THE
LIKELY POPS OVER THE WESTERN HALF OF THE CWA. SINCE MANY OF THESE
AREAS HAVE ALREADY RECEIVED HEAVY RAIN...WILL ISSUE A FLASH FLOOD
WATCH FOR THE WESTERN THIRD OF THE CWA...WHICH WILL INCLUDE EDDY AND
LEA COUNTIES IN NEW MEXICO...AND THE COUNTIES IN WEST TEXAS TO THE
SOUTH THROUGH THE BIG BEND. OTHERWISE...TWEAKED TEMP...DEWPOINT...
AND WINDS GRIDS FOR THE OVERNIGHT.
.LONG TERM...
THE UPPER LEVEL SHORTWAVE TROUGH IS EXPECTED TO MOVE EXTREMELY
SLOWLY TO THE EAST. DERIVED MESO ETA MODEL SOUNDINGS CONTINUE TO
SHOW ABUNDANT AMOUNTS OF DEEP MOISTURE ACROSS THE AREA THROUGH MID
WEEK ALONG WITH UPSLOPE LOW LEVEL FLOW. THE CONTINUED
PROCESSION OF SHORTWAVE ENERGY MOVING INTO WEST TEXAS FROM NORTHERN
MEXICO WILL ALSO AID IN A CONTINUED VERY WET PATTERN THROUGH AT LEAST
MONDAY...AND PERHAPS LONGER. AS THIS SHORTWAVE TROUGH FINALLY SLIDES
EAST BY MID WEEK...ANOTHER STORM SYSTEM IS EXPECTED TO APPROACH THE
AREA BY NEXT WEEKEND. THIS SHOULD PROVIDE INCREASED CHANCES FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS BY NEXT WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 59 73 59 73 / 40 30 40 50
CARLSBAD NM 56 72 54 72 / 70 60 60 50
DRYDEN TX 63 77 61 77 / 50 40 50 50
FORT STOCKTON TX 58 74 56 74 / 60 60 60 50
GUADALUPE PASS TX 50 67 52 67 / 60 50 30 40
HOBBS NM 54 73 56 73 / 60 60 60 50
MARFA TX 51 71 51 71 / 70 60 50 50
MIDLAND INTL AIRPORT TX 59 73 59 73 / 50 40 60 50
ODESSA TX 59 74 59 74 / 50 50 60 50
WINK TX 59 75 60 75 / 60 60 60 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT FOR TXZ057>059-074-079-080-081-258.
NM...FLASH FLOOD WATCH TONIGHT FOR NMZ027>029-033-034.
&&
67/03
Hazardous weather outlook, Sep 25, 12:30 PM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SAT SEP 25 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT (130 PM MDT) SAT SEP 25 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
OVER LOCATIONS FROM THE BIG BEND REGION...TO THE DAVIS MOUNTAINS
AND UPPER TRANS PECOS...AND THROUGH SOUTHEAST NEW MEXICO TONIGHT.
SINCE MANY OF THESE LOCATIONS HAVE ALREADY RECEIVED HEAVY RAINFALL...
AND HEAVY RAINFALL WILL AGAIN BE POSSIBLE WITH THIS ACTIVITY A FLASH
FLOOD WATCH WILL BE IN EFFECT TONIGHT. THIS AREA INCLUDES
LOCATIONS ALONG AND EAST OF A HOBBS...JAL...PECOS...MARATHON...AND
BIG BEND LINE.
HEAVY RAINFALL WILL MOVE NORTHEAST THROUGH THE NORTHERN PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON. RAINFALL MAY BE
HEAVY ENOUGH FOR LOCALIZED FLOODING IN THESE AREAS.
WIDESPREAD SEVERE THUDERSTORMS ARE NOT EXPECTED THIS AFTERNOON AND
EVENING. HOWEVER...AN ISOLATED STORM OR TWO COULD BECOME STRONG
ENOUGH TO PRODUCE STRONG WINDS OR HAIL. LOCATIONS SUSCEPTIBLE TO
THESE STRONGER STORMS WILL BE RELEGATED TO THE LOWER TRANS PECOS...
STOCKTON PLATEAU...AND BIG BEND REGION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY RAINFALL AND FLASH FLOODING WILL AGAIN BE POSSIBLE SUNDAY AND
MONDAY...ESPECIALLY OVER SOUTHEAST NEW MEXICO...THE UPPER TRANS
PECOS...DAVIS MOUNTAINS...AND BIG BEND REGION.
.SPOTTER INFORMATION STATEMENT...
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
Flash Flood, Lea
- When
- September 26, 2:30 AM MST to September 27, 3:00 PM MST
- Where
- Lea County, Monument
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
A prolonged period of widespread heavy rainfall began over the plains of southeastern New Mexico late on Saturday the 25th. By the early hours of Sunday the 26th, extensive flash flooding was occurring in Lea County. At 02:30 MST high water was reported flowing over State Highway 483 seven miles south of Lovington. Additional flash flooding occurred along a corridor from Lovington to Monument through early Monday the 27th. Before daybreak Sunday morning, flash flooding caused high water to inundate State Highway 8, four miles north of Monument. A swollen draw near monument also produced flash flooding that covered several secondary roadways with flowing water.Showers and thunderstorms continued to move northwest over Lea County during the afternoon and early evening hours. Numerous roads and highways in the vicinity of Lovington were affected by flash flooding by 20:00 MST. Flood waters submerged U.S. Highway 82 from Lovington to three miles west of the city. A short-lived break in convective activity occurred during the late evening. Flash flooding continued, however, as runoff maintained flash flooding conditions over U.S. Highway 82 near Lovington.Bands of showers and thunderstorms redeveloped by midnight MST over southern and central Lea County. This activity aggravated the flash flooding near Lovington along U.S. Highway 82 and caused additional flash flooding that affected several secondary roadways.Moderate to occasionally heavy rainfall continued over central Lea County through early morning on Monday the 27th. At 12:00 MST local officials reported that U.S. Highway 82 west of Lovington remained closed due to flowing water. Flooding there receded by mid afternoon Monday.
Flash Flood, Lea
- When
- September 26, 5:45 AM MST to 9:00 PM MST
- Where
- Lea County, Eunice
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
The widespread heavy rain resulted in a second corridor of extensive flash flooding over eastern Lea County from Eunice to north of Hobbs. At 05:45 MST Sunday the 26th, Hobbs officials reported flash flooding that resulted in eight inches of flowing water in many city streets. By 09:57 MST the intersection of U.S. Highway 82 and State Highway 18 was inundated by flowing flood waters twenty-three miles north of Hobbs. At 12:24 MST, a truck stalled in the flooded intersection and local fire department officials conducted a high water rescue to bring the driver to safety.At 12:45 MST Sunday a National Weather Service cooperative observer in Eunice reported a rainfall measurement of six inches since Saturday evening. Several secondary roadways were reported to be underwater in the Eunice area.Additional rainfall throughout the day Sunday aggravated the flash flooding conditions in Hobbs. By 14:50 MST officials reported up to one and a half feet of flowing flood waters in some city streets. The worst flooding was reported along Main Street where several vehicles were stalled.Flash flooding subsided across eastern Lea County by the afternoon hours Sunday.
Flash Flood, Eddy
- When
- September 26, 8:53 AM MST to September 27, 12:45 AM MST
- Where
- Eddy County, 9 mi NE of Queen
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
The widespread heavy rainfall had spread northwest across Eddy County by sunrise Sunday morning. Flash flooding quickly developed along the numerous creeks and draws that transport water from the mountainous areas of southwestern Eddy County toward Carlsbad. At 08:53 MST local officials reported that two and a half feet of flowing water crossed New Mexico State Highway 137 fifteen miles northeast of Queen. By 09:55 MST heavy rainfall over Carlsbad had resulted in more than half a foot of water covering many city streets.Conditions deteriorated through the day as continued heavy rainfall combined with runoff that emptied into Carlsbad through Dark Canyon Draw. By 11:25 MST, several reports indicated that vehicles were stalled in flooded city streets. Additional stranded motorists were rescued from swiftly moving flood waters on Dark Canyon Road near County Road 408 southwest of the city. That intersection was inundated by over seven feet of rapidly flowing water. No injuries were reported.Water running through Dark Canyon Draw continued to enter the southwest side of Carlsbad through late afternoon. At 16:30 MST over six feet of flowing water crossed Hidalgo Street and Dark Canyon Road. Flood waters gradually receded in Carlsbad through the evening hours. By 19:00 MST the heavy rainfall had ended, but the swollen Dark Canyon Draw continued to flood city streets in southwestern Carlsbad with four feet of water. The Carlsbad Police Department reported that all flooding in and around Carlsbad had subsided by 01:00 Monday.
Flash Flood, Eddy
- When
- September 26, 10:05 AM MST to 12:30 PM MST
- Where
- Eddy County, 15 mi S of Artesia
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Flash flooding conditions developed in the vicinity of Artesia and Lakewood during the late morning hours of Sunday the 26th. At 10:05 MST, local officials reported that one and a half feet of flowing water crossed the intersection of Fulton and Haldeman Roads one mile southeast of Artesia. Lakewood Road also was inundated by flash flooding between U.S. Highway 285 and Lakewood. In addition, the heavy rainfall caused small creeks and draws to swell. Eagle Draw in Artesia rapidly filled with flood waters and threatened U.S. Highway 82 by 12:00 MST. No reports of injuries or significant damage were received.
Flash Flood, Eddy
- When
- September 26, 1:20 PM MST to September 27, 12:30 AM MST
- Where
- Eddy County, 21 mi W of Carlsbad
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Flash flooding along Rocky Arroyo, northwest of Carlsbad, resulted in three to four feet of flowing water over New Mexico State Highway 137, six miles southwest of the U.S. Highway 285 intersection. Although heavy rainfall ended over Eddy County by 19:00 MST, runoff into Rocky Arroyo caused "significant" flash flooding to persist along County Road 401 through midnight MST Monday. The roadway was inundated by flowing water two miles west of New Mexico Highway 137.
Flash Flood, Lea
- When
- September 27, 3:15 PM MST to 8:00 PM MST
- Where
- Lea County, 12 mi WNW of Jal
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Another round of showers and thunderstorms produced heavy rainfall over southern Lea County on the morning of Monday the 27th. Flash flooding along State Highway 128 was reported by the Jal Police Department. High water flowed over the highway twelve miles west of Jal.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Florida, September 26, 20041 death · 3 events
- Tropical Storm in Georgia, September 26 to 27, 2004$2.2 million · 18 events
- Tropical Storm in Florida, September 26 to 27, 2004$2.5 million · 8 events
- Tropical Storm in Georgia, September 26 to 28, 200497 events
- Flash Flooding and Heavy Rain in Texas, September 26 to 27, 2004$195,000 · 14 events
- Flash Flood in Florida, September 26, 2004$350,000 · 1 event
- Flood in Florida, September 26 to 27, 2004$50,000 · 1 event
- Tornadoes and Damaging Winds in Georgia, September 26 to 27, 2004F0 · 8 events
- Storm Surge in Florida, September 26, 20046 events
- Heavy Rain in Florida, September 26 to 27, 20046 events
- Flash Flooding in Texas, September 26, 2004$4,000 · 6 events
- Flooding in Florida, September 26 to 30, 20045 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421601, 5421602, 5421528, 5421529, 5421676, 5421603.